Winter Weather, Kent
- When
- February 14, 12:00 AM EST to 4:00 AM EST
- Where
- Kent forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
The combination of an upper air disturbance and a weak wave of low pressure that formed on an offshore cold front brought a wintry mix of light precipitation to the southern half of Delaware overnight on the 13th. Precipitation started as rain in Sussex County and sleet and light snow in Kent County during the evening of the 13th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of an upper air disturbance and a weak wave of low pressure that formed on an offshore cold front brought a wintry mix of light precipitation to the southern half of Delaware overnight on the 13th. Precipitation started as rain in Sussex County and sleet and light snow in Kent County during the evening of the 13th. As colder air moved south on northwest winds, precipitation changed to all snow in Kent County and changed from rain to freezing rain to sleet and then snow in Sussex County. Precipitation ended before sunrise on the 14th. Storm total water equivalents were about a tenth of an inch or less. Snow accumulations were less than an inch and ice accretions were minimal. But even so, the wintry mix caused problems on the back roads in the southern and eastern part of Sussex County and contributed to a school bus accident in the Frankford area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 13, 9:47 PM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
947 PM EST WED FEB 13 2008
.SYNOPSIS...
THE LAST OF THREE LOW PRESSURE SYSTEMS WHICH BROUGHT
SNOW...SLEET...FREEZING RAIN AND RAIN TO THE AREA SINCE LATE
TUESDAY WILL BE MOVING AWAY FORM THE MID ATLANTIC COAST OVERNIGHT.
HIGH PRESSURE WILL BUILD ACROSS THE AREA THURSDAY THEN WEAKEN
OVER THE AREA THURSDAY NIGHT. A COLD FRONT WILL CROSS THE AREA
FRIDAY EVENING. HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND AND
SETTLE OVER THE AREA SATURDAY. ONCE THE HIGH MOVES AWAY SUNDAY A
LOW PRESSURE SYSTEM WILL MOVE TO THE WEST AND BRING POOR WEATHER
FOR SUNDAY NIGHT INTO MONDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
CURRENT 88D AND IR SATELLITE IMAGERY SUGGEST THE HEAVIEST
PRECIPITATION ASSOCIATED WITH THE THIRD LOW PRESSURE SYSTEM IS
MOVING OFF THE COAST. HAVE THEREFORE CANCELLED THE FLOOD WATCH.
HOWEVER, FLOOD WARNINGS CONTINUE FOR STREAMS/RIVERS WHICH HAVE
RISEN OVER FLOOD STAGE AS A RESULT OF PRECIPITATION FROM LATE
YESTERDAY THROUGH THIS AFTERNOON. HAVE KEPT LIKELY POPS IN FOR
OUR EASTERN AREAS TO ACCOUNT FOR SHOWERS STILL OCCURING THERE, BUT
JUST A CHANCE IN OUR WESTERN ZONES. A DEFORMATION ZONE IS STILL
EXPECTED TO APPROACH THE AREA WHICH COULD TOUCH OFF ADDITIONAL
PRECIPITATION LATER TONIGHT, AND BY THAT TIME TEMPERATURES SHOULD
BE COLD ENOUGH FOR SNOW SHOWERS (OR A MIX OF SNOW AND RAIN
SHOWERS) JUST ABOUT EVERYWHERE. HAVE KEPT ACCUMULATIONS OF AROUND
AN INCH FROM PREVIOUS FORECAST, AND NO HEADLINES HAVE BEEN ISSUED.
IF ANYTHING, THE MIDNIGHT SHIFT MAY HAVE TO ISSUE AN SPS TO HANDLE
ANY LIGHT SNOW ACCUMULATIONS ON THE DELMARVA.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
THU WILL BE A FAIR PERIOD FOR THE FORECAST WITH HIGH PRESSURE
BUILDING IN FROM THE OHIO VALLEY. THERE MAY A FEW LINGERING CLOUDS
AND SNOW/RAIN SHOWERS DURING THE MORNING...ESPECIALLY OVER THE
SOUTHERN AND EASTERN AREAS OF NJ AND DE, BUT SKIES WILL BECOME
PARTLY SUNNY BY THE AFTERNOON ACROSS THE AREA. TEMPERATURES WILL
RISE INTO THE MID OR UPPER 30S NORTH AND LOW 40S SOUTH. THE FAIR
WEATHER WILL PERSIST INTO FRIDAY WITH MILDER READINGS ON FRIDAY
WHEN SOME LOW 50S WILL BE EXPECTED ACROSS THE SOUTH.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A WEAK COLD FRONT WILL CROSS THE AREA FRIDAY NIGHT AS LOW PRESSURE
TRACK ACROSS CANADA. THE WRF-NMM MODEL IS SHOWING SOME LIGHT
PRECIP WITH THE FROPA, WHILE THE GFS IS FAIRLY DRY. I HAVE
INCLUDED A CHC FOR A SHOWER FRI NIGHT WITH THE FRONT AS A
COMPROMISE. THE ABOVE NORMAL TEMPERATURES FOR FRIDAY WILL GET CUT
BACK TO WINTER REALITY FOR THE WEEKEND. GENERALLY FAIR WEATHER IS
EXPECTED AS THE NEXT HIGH PRESSURE SYSTEM MOVES IN SATURDAY AND
REMAINS FOR THE FIRST PART OF SUNDAY. A 40 POP WAS INCLUDED FOR
LATER SUNDAY SINCE THE NEXT WEATHER MAKES WILL BE HEADING THIS
WAY AND THE TWO LONGER RANGE MODELS DISAGREE WITH THE STARTING
TIME. THE GFS MODEL IS SHOWING THE PRECIP MAY START SUNDAY
AFTERNOON WHILE THE EURO HOLDS OFF UNTIL SUN NIGHT. A DEEP SFC LOW
IS SHOWN TO THE WEST AND A GOOD SOUTHERLY FLOW WILL PRECEDE THE
PRECIP, SO ANOTHER - MAINLY RAIN - EVENT LOOKS IN THE OFFING. THE
GRIDS HAVE A LITTLE SNOW TOO. THE PRELIM QPF FROM GFS BUFKIT ARE
AROUND AND INCH ENDING MONDAY MORNING. HOPEFULLY THINGS WILL DRY
OUT A BIT BEFORE IT ARRIVES.
GENERALLY FAIR WEATHER MONDAY NIGHT THROUGH WEDNESDAY WITH ONLY
CHC OR SLIGHT CHC POPS IN THE GRIDS...MAINLY FOR THE POCONOS.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
BY 2330Z, THE PRECIP HAD ALL BUT ENDED AT KRDG, KABE, KTTN, KPNE,
KPHL AND KILG. SOME LIGHT RAIN WAS STILL FALLING AT KMIV AND KACY.
A NORTHWEST WIND WILL CONTINUE TO BRING DRY AIR NEAR THE SURFACE
INTO OUR REGION TONIGHT, KEEPING VSBY VALUES MAINLY IN THE VFR
RANGE. EVEN WITH THE DRYING NORTHWEST WIND, A WEAK AREA OF LOW
PRESSURE IS EXPECTED TO PASS TO OUR SOUTHEAST TONIGHT. IT MAY
SPREAD SOME LIGHT PRECIP BACK INTO KACY AND KMIV. THE PRECIP COULD
TAKE THE FORM OF BOTH RAIN AND SNOW. FLURRIES ARE ALSO POSSIBLE
TONIGHT AT KILG, KPHL, KPNE AND KTTN.
CEILING VALUES SHOULD FLUCTUATE BETWEEN VFR AND MVFR FOR A GOOD PART
OF THE NIGHT, AS THE WIND FLOW DRAGS ADDITIONAL CLOUDS DOWN FROM THE
NORTHWEST.
CLEARING IS EXPECTED ON THURSDAY MORNING AS HIGH PRESSURE BUILDS IN
FROM THE WEST. MAINLY CLEAR CONDITIONS ALONG WITH A GUSTY NORTHWEST
WIND ARE ANTICIPATED FROM AROUND 12Z OR 13Z ONWARD. THE WIND SHOULD
BEGIN TO DIMINISH TOWARD EVENING.
THERE IS A CHANCE FOR RAIN SHOWERS AND SNOW SHOWERS FROM LATE FRIDAY
INTO FRIDAY NIGHT. THEY WILL BE ASSOCIATED WITH A PASSING COLD
FRONT. THERE WILL THEN BE ANOTHER POSSIBILITY FOR PRECIP FROM
SUNDAY NIGHT MONDAY.
&&
.MARINE...
THE LATEST GUIDANCE IS A BIT WEAKER REGARDING THE WINDS AFTER THE
COMPLEX LOW WINDS UP AND LIFTS NORTHEAST. IT INDICATES THAT WE MAY
NOT REACH GALE FORCE GUSTS OVER THE ATLANTIC, BUT RATHER THAN DROP
THE GALES THERE BASED ON THIS MODEL RUN WEVE DECIDED TO BE CAUTIOUS
AND MAINTAIN THEM. WE MAINTAIN THE ADVISORY OVER THE BAY. SEAS OVER
THE OCEAN ARE RUNNING IN THE 7 TO 10 FT RANGE THIS EVENING, AND
THEY LIKELY WILL STAY UP THROUGH THE NIGHT BEFORE BEGINNING TO
SUBSIDE THURSDAY. WINDS SHOULD CONTINUE INTO EARLY THURSDAY BEFORE
DECREASING AS HIGH PRESSURE BUILDS IN FROM THE WEST.
A COLD FRONT MOVES THROUGH FROM THE NORTHWEST FRIDAY EVENING
FOLLOWED BY HIGH PRESSURE FOR SATURDAY. WINDS SHOULD INCREASE AHEAD
OF AND WITH THE FRONT BACK TO ADVISORY SPEEDS FRIDAY AND GUSTIER
WINDS ARE ANTICIPATED BEHIND THE FRONT LATE FRIDAY NIGHT AND
SATURDAY AS COLDER AIR RETURNS FROM THE NORTHWEST. ON SUNDAY, HIGH
PRESSURE MOVES ACROSS THE AREA AND ON TO THE EAST ALLOWING WINDS TO
ONCE AGAIN SUBSIDE.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING UNTIL 1 PM EST THURSDAY FOR ANZ450>455.
SMALL CRAFT ADVISORY UNTIL 7 PM EST THURSDAY FOR ANZ430-431.
&&
SYNOPSIS...OHARA
NEAR TERM...MIKETTA
SHORT TERM...OHARA
LONG TERM...OHARA
AVIATION...IOVINO
MARINE...IOVINOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 916 PM EST WED FEB 13 2008 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-150230- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET- MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER- CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 916 PM EST WED FEB 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450>455-150230- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 916 PM EST WED FEB 13 2008 ...GALE WARNING IN EFFECT UNTIL 1 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-150230- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 916 PM EST WED FEB 13 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 830 PM EST WED FEB 13 2008 NJZ001-007>010-PAZ054-055-060>062-067>069-141100- SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-BERKS- LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS- INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN... FLEMINGTON...SOMERVILLE...JIM THORPE...STROUDSBURG...READING... ALLENTOWN...BETHLEHEM...EASTON...WEST CHESTER...NORRISTOWN... DOYLESTOWN 830 PM EST WED FEB 13 2008 ...ICY PATCHES ARE LIKELY OVERNIGHT INTO EARLY THURSDAY MORNING... TEMPERATURES ARE EXPECTED TO DROP INTO THE LOWER AND MIDDLE 20S OVERNIGHT IN MUCH OF EASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY. ANY STANDING WATER OR SLUSH WILL FREEZE. AS A RESULT, ICY PATCHES ARE EXPECTED ON AREA ROADS AND WALKWAYS. THE ICY PATCHES SHOULD REMAIN INTO THURSDAY MORNINGS COMMUTE. WITH SUNSHINE EXPECTED ON THURSDAY, MOST OF THE ICE SHOULD MELT BY MID TO LATE MORNING AS TEMPERATURES BEGIN TO RISE ABOVE FREEZING. IF YOU WILL BE VENTURING OUT OVERNIGHT OR ON THURSDAY MORNING, USE EXTRA CARE. PATCHES OF ICE ON ROADWAYS AND SIDEWALKS ARE SOMETIMES DIFFICULT TO SEE, ESPECIALLY AT NIGHT. DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-141100- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH- EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA- INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN... REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON... DENTON...NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON... PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN... MOUNT HOLLY...JACKSON...MILLVILLE...HAMMONTON... CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY... LONG BEACH ISLAND...WHARTON STATE FOREST...MEDIA 830 PM EST WED FEB 13 2008 ...ICY PATCHES ARE POSSIBLE LATE TONIGHT INTO EARLY THURSDAY MORNING... TEMPERATURES ARE EXPECTED TO DROP INTO THE UPPER 20S AND LOWER 30S OVERNIGHT IN EXTREME SOUTHEASTERN PENNSYLVANIA, IN CENTRAL AND SOUTHERN NEW JERSEY, AND ON THE UPPER DELMARVA PENINSULA. ANY STANDING WATER WILL BEGIN TO FREEZE. AS A RESULT, ICY PATCHES ARE POSSIBLE ON AREA ROADS AND WALKWAYS. THE ICY PATCHES MAY REMAIN INTO THURSDAY MORNINGS COMMUTE. WITH SUNSHINE EXPECTED ON THURSDAY, ANY ICE SHOULD MELT BY MID MORNING AS TEMPERATURES BEGIN TO RISE ABOVE FREEZING. IF YOU WILL BE VENTURING OUT LATE TONIGHT OR EARLY ON THURSDAY MORNING, USE EXTRA CARE. PATCHES OF ICE ON ROADWAYS AND SIDEWALKS ARE SOMETIMES DIFFICULT TO SEE, ESPECIALLY AT NIGHT. IOVINO
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79935, 79933, 79934.